How Does My Liver Affect My Medications?

Published: September 27, 2022
Barbara Young
By Barbara Young, PharmD

Have you ever heard or read the statement, “Be sure to tell your doctor if you have liver disease before taking this medication?” Did you wonder how the health of your liver can affect your medications?

 

What does my liver do?
Your liver works to help your body digest food and store energy for future use. It also helps to process and remove substances from the body such as medications. Liver disease can be caused by inherited conditions, infection with a virus, obesity, drinking more than the recommended amount of alcohol, or by taking drugs or chemicals that are harmful to the liver.

 

How does my liver affect my medications?
Most medications are removed from the body by the kidney, liver, or a combination of both organs. For medications mostly removed by the liver, having liver disease can slow the removal of the drug and cause a buildup of the medication in the body. Therefore, your doctor may need to give you a lower dose of the medication, tell you to take it less frequently, or switch you to another medication. These changes will depend on the amount of liver damage that you have and if you are taking other medications that are metabolized through the same pathways in the liver.

 

Can medications damage my liver?
Yes. Some prescription medications can cause damage to the liver and therefore are not recommended to be taken if you already have liver disease. Over-the-counter (OTC) medications such as acetaminophen (Tylenol) can also cause liver damage, especially when taken in larger doses. Be aware that acetaminophen can be found in combination with other medications in OTC products, especially those used to treat colds and flu. Other OTC pain and fever medications called nonsteroidal anti-inflammatory drugs such as ibuprofen (Motrin, Advil), and naproxen (Aleve), can affect the liver as well.

 

Lastly, drinking alcoholic beverages in more than the recommended amount can damage the liver and may cause or contribute to liver damage associated with medications.  

 

Contact your doctor if you notice that you have any of these symptoms associated with liver disease: dark-colored urine, itching, yellowing eyes and skin, loss of appetite, nausea, vomiting, pain in the upper right part of your abdomen, vomiting, or stools that are pale in color.

 

Summary
If you have liver disease, it is always important to check with your pharmacist or doctor before taking any new prescription or OTC medication, including herbal medications and supplements. They can instruct you if you should take the medication, change the dosage, or switch to another medication that may be safer for you.

 

Related Content
How to use NSAIDs Safely

Have High Blood Pressure or Heart Disease? Be Careful with These Medications

Medications to Treat Your Migraine Headaches

Related Articles

subscribe section background